How come that there are loads of posts complaining about side affects of taking the happy pill?
Tonight I see someone who suffers a 2lb weight gain over 12 months and someone who has a tickly left leg after 4pm in the afternoon, someone who's poo no longer sinks like a rock and someone whose teeth have gone a shader pale of white, since they've been on this or that type of anti-depression.
What would you rather have? - a bout of deep depression or get a bit fatter, a wobly leg (after 4pm), uncommon poo and green teeth.
I know which I'd rather have and it's not depression.
I wish the side effects were so lame as you suggest. For me, they included severe headaches, extreme sleepiness, then later extreme insomnia, loss of sexual desire and function, tinnitus, palpitations, mood swings, irritability, worsening of depression. Not so easy to deal with while waiting weeks for the possible "good" effects to kick in.
I too had bad side effects: one never-ending migraine headache & light sensitivity, "flat" emotions--no lows, but no highs either, tremors & shakiness in my hands (very bad since I'm a microbiologist and run protein gels all the time), dry mouth, decreased sex drive, extreme fatigue, and bad tinnitus. It actually got to the point for me where the side effects were holding me back and stopping me from being truly happy. Now, don't get me wrong, meds are great, they saved my life when I was suicidal, but there did come a point for me where my depression was no longer so severe and the side effects outweighed any benefits the meds were giving me. I've been off meds over a year now and dealing with a good diet and exercise (but I'm also just less depressed generally). I'd go back on them if I got suicidal but not just for dealing with minor depression like I have now because the side effects were a lot to put up with.
I think on any meds, we need to pay close attention to what our bodies are telling us. Sure, a 2 lb. weight gain isn't bad, but what about an appetite hugely out of control on a med and a 50+ pound weight gain? For people on meds, you have to decide if the side effects outweigh the benefits. Many times, they do, but sometimes, they don't.
I agree. I also had bad side effects, to the point I could not deal with them, my body was telling me something, and the side effects were not worth it. I had Increased and more severe Panic Attacks, the worst of my life, no motivation, no interest in sex, and couldn't have an orgasm if I tried, totally numb, Lack of feelings or emotions, racing heart, and very bad stomach problems. No one should have to put up with side effects such as these. I"ve tried 3 antidepressants, Paxil, Effexor, and Elavil. I'm now not taking anything but a good multivitamin/with B complex in it, eating right . I would prefer not to resort to another antidepressant if I dont' have to. I feel better now, than I did, when I was on them. Yes, I read all the time about all the problems these drugs cause, with side effects, withdrawals, stop working, having to increase dosages, or try other antidepressants, it's a revolving never ending cycle, for a lot of people.